Kansas, 2015

Hail and Damaging Winds in Kansas, May 29, 2015

May 29, 2015 · NWS GID · 14 events in 5 counties and zones

A swath of damaging winds occurred across portions of north central Kansas early this Friday evening. Scattered thunderstorms developed over southwestern Nebraska during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$172,000
Crop damage
$500,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A swath of damaging winds occurred across portions of north central Kansas early this Friday evening. Scattered thunderstorms developed over southwestern Nebraska during the afternoon hours. Between 4 and 5 p.m. CST, several storms combined into a very small bow echo configuration over Furnas County Nebraska. This storm entered northwestern Phillips County Kansas around 5 p.m. and subsequently raced east-southeast across north central Kansas, exiting Mitchell County by 730 p.m. CST. This cluster of storms was responsible for a swath of wind damage across Phillips, Smith and Mitchell counties. Multiple wind gusts were measured at 58 mph or above. The highest wind speed recorded was 73 mph at the Smith Center airport. Large tree limbs were also reported down in several locations. A separate isolated storm, tracking along the Nebraska-Kansas border, intensified over northeastern Jewell County. This storm also produced wind damage, overturning an irrigation pivot and scattering irrigation pipes.

These storms formed within a cold frontal zone. Aloft, a trough was over the Rockies with an embedded shortwave trough advancing through the Northern and Central Plains. A ridge was over the eastern United States. Temperatures in the upper 70s and dewpoints in the upper 50s combined with poor mid-level lapse rates to produce MLCAPE between 500 and 1000 J/kg. However, the dry sub-cloud layer did allow for storms to form along a common cold pool and accelerate. Deep layer shear was 35-40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 29, 1:29 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, May 29, 1:29 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
229 PM CDT FRI MAY 29 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 227 PM CDT FRI MAY 29 2015

MAIN CONCERN IN THE SHORT TERM WILL BE PRECIPITATION/TSTM CHANCES
THE REST OF THIS AFTERNOON AND INTO THE EARLY EVENING.

UPPER AIR ANALYSIS FROM 12Z ALONG WITH SATELLITE WATER VAPOR IMAGERY
SHOWS UPPER WAVE HAS PROGRESSED OVER THE ROCKIES AND ONTO THE HIGH
PLAINS. NICE SPIN CAN BE SEEN ON SATELLITE JUST ENTERING WRN NEB.
DRY SLOT NOTED AHEAD OF THIS FEATURE WHILE SUB TROPICAL TAP OF
MID/UPPER LEVEL MOISTURE IS EAST OF OUR CWA. AT THE SURFACE...LOW
PRESSURE WAS OVER NW IOWA WITH THE TROUGH AXIS PRETTY MUCH THROUGH
OUR CWA AS IT EXTENDS INTO SOUTHERN KS. 3 HOUR PRESSURE RISES BEHIND
FRONT OF 3 MB OVER CENTRAL SDAK WITH TIGHT PRESSURE GRADIENT OVER
NORTHERN NEB. DEWPOINTS POOLING ALONG/JUST BEHIND TROUGH AXIS AS
THEY RANGE FROM THE MID 50S TO LOWER 60S IN OUR CWA...COMPARED TO
MID 40S IN CENTRAL SDAK AND MID 30S IN CENTRAL NDAK.  POST FRONTAL
SHOWERS TO OUR NORTH EDGING CLOSER TO THE CWA AS OF 130PM LOCAL
TIME.

WE HAVE HAD ENOUGH SUNSHINE TODAY TO BOOST TEMPERATURES INTO THE 70S
OVER MUCH OF THE CWA IN SPITE OF NORTH WINDS. LOWER CLOUD DECK HAS
FINALLY REACHED THE NORTHERN PART OF THE CWA...ENDING THE HEATING
THERE FOR TODAY. HOWEVER ENOUGH WARMING HAS OCCURRED TO RESULT IN ML
CAPE VALUES BETWEEN 500-1000 J/KG BY EARLY AFTERNOON. EARLIER
SCENARIO OF SHOWERS WITH SOME THUNDERSTORMS STILL SEEMS REASONABLE
THE REST OF THE AFTERNOON WITH A FEW STRONG STORMS POSSIBLE IN THE
SOUTHEAST THIRD OF THE CWA.  ALSO EXPECT IT TO GET QUITE BREEZY OVER
THE CWA THROUGH SUNSET DUE TO GOOD SURFACE PRESSURE GRADIENT NOTED
ABOVE.

EXPECT THE BULK OF THE PRECIPITATION TO BE OVER BY SUNSET DUE TO THE
PROGRESSIVE NATURE OF THE MID LEVEL WAVE AND COLD FRONT. THE WINDS
SHOULD SETTLE DOWN JUST A BIT AFTER SUNSET BUT STILL BE IN THE 10-20
MPH RANGE OVERNIGHT. SATURDAY IS SHAPING UP TO BE QUITE PLEASANT
WITH PLENTY OF SUNSHINE AS DRIER AIR DROPS IN FROM THE NORTH. IT
WILL BE ABOUT 10 DEGREES COOLER THAN NORMAL...BUT ALL IN ALL NOT TOO
BAD.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 227 PM CDT FRI MAY 29 2015

LONGER TERM FORECAST STARTS OF QUITE COOL...AND TURNS SUMMER-LIKE
AFTER A COUPLE DAYS. SURFACE HIGH PRESSURE RIDGE WILL WORK EAST
ACROSS THE CENTRAL AND NORTHERN PLAINS SATURDAY EVENING BRINGING
WELL BELOW NORMAL TEMPERATURES TO THE REGION. LOOK FOR LOWS DOWN
INTO THE 40S...WITH LOWER 40S AT SOME LOCATIONS. THAT WOULD BE AT
LEAST 10 DEGREES BELOW NORMAL. WESTERN AREAS MAY LEVEL OFF TOWARD
DAWN AS SOUTHERLY FLOW RETURNS ALREADY BY THEN.

WITH TEMPERATURES REMAINING SEASONABLY COOLISH SUNDAY...SOUTH WINDS
WILL INCREASE BY LATE AFTERNOON MARKING A TRANSITION TO INCREASING
LOW LEVEL MOISTURE AND WARM ADVECTION. NAM/GFS/CANADIAN/SREF/ECMWF
PROGS ARE POINT TOWARD OVERNIGHT CONVECTION LATE SUNDAY NIGHT...AS A
LOW LEVEL JET TAPS INCREASING THETAE MOISTURE AND STEEPENING MID
LEVEL LAPSE RATES. HAVE CONTINUED THE RAIN CHANCE AND TRIED TO TIME
IT TO THE AFTER MIDNIGHT/BEFORE NOON TIMEFRAME COMMON WITH THESE
EVENTS. THERE MAY BE A BIT OF TEMPERATURE HOLD BACK MONDAY IN THE
EASTERN FORECAST AREA WITH CLOUDS LINGERING...BUT TEMPERATURES WILL
JUMP ABOVE NORMAL FOR MOST AREAS BY LATE AFTERNOON...THANKS IN PART
TO A SOLID SOUTH BREEZE.

THE REST OF THE WEEK IS MORE SUMMER-LIKE AS UPPER LEVEL RIDGING
ATTEMPTS TO BE THE MAIN PLAYER...ALTHOUGH IT TENDS TO GIVE WAY
TO TROUGH TO THE WEST BY WEEKS END. AN INTERESTING WEEK BECAUSE
IT WON/T BE AS "WET" AS PREVIOUS FEW WEEKS...BUT MAY NOT BE "DRY"
EITHER. WE HAVE ANOTHER SHOT AT ISOLATED SHOWERS/STORMS LATE MONDAY
NIGHT AND EARLY TUESDAY TO START...SIMILAR TO SUNDAY NIGHT/MONDAY.
BETTER CHANCES APPEAR TO BE MID/LATE WEEK WITH A COUPLE OF HIGH
PLAINS CONVECTIVE EPISODES WORKING EAST AT NIGHT. TOO EARLY TO NAIL
DOWN SPECIFICS OF ANY PRECIPITATION POSSIBILITIES 5-7 DAYS OUT IN
THIS TYPE OF WEATHER PATTERN. FIRST PART OF THE WEEK SHOULD HAVE A
GOOD SOUTH BREEZE...AND TEMPERATURES WILL BE AT OR ABOVE NORMAL ON
AVERAGE EVEN WITH THE CLOUDS AND RAIN CHANCES.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1208 PM CDT FRI MAY 29 2015

COLD FRONT DROPPING SOUTH THROUGH THE AREA AND WINDS HAVE ALREADY
SWITCHED TO THE NW. THESE WILL TURN MORE NORTHERLY THE REST OF THE
AFTERNOON AND INCREASE IN SPEEDS WITH A GOOD PRESSURE SURGE BEHIND
THE FRONT. COULD ALSO SEE MVFR CONDITIONS WITH POST FRONTAL LOWER
CLOUDS AND SOME RAIN BY MID AFTERNOON. RAIN SHOULD END AFTER
SUNSET BUT LOWER CLOUDS COULD HANG AROUND OVERNIGHT BEFORE SKIES
CLEAR DURING AFTER SUNRISE SATURDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...EWALD
LONG TERM...MORITZ
AVIATION...EWALD
Hazardous weather outlook, May 29, 2:24 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
324 PM CDT FRI MAY 29 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
324 PM CDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THE REMAINDER OF
THE AFTERNOON AND INTO THE EVENING. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A STRONG STORM MAY PRODUCE DIME SIZE
HAIL AND 40 MPH WINDS FOR LOCATIONS MAINLY SOUTH OF INTERSTATE
80.

FLOOD WARNINGS OR ADVISORIES REMAIN ALONG PARTS OF THE PLATTE
RIVER BETWEEN GOTHENBURG AND THE CENTRAL CITY AREA. PLEASE REFER
TO THE LATEST FLOOD STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED NON-SEVERE THUNDERSTORMS ARE IN THE FORECAST LATE SUNDAY
NIGHT AND MONDAY MORNING. THERE ARE PERIODIC CHANCES FOR
THUNDERSTORMS FROM MONDAY NIGHT THROUGH THURSDAY...OFTEN CENTERED
ON THE EVENING AND OVERNIGHT HOURS.

FLOOD WARNINGS OR ADVISORIES WILL REMAIN ALONG PARTS OF THE PLATTE
RIVER BETWEEN GOTHENBURG AND CENTRAL CITY. PLEASE REFER TO THE
LATEST FLOOD STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EWALD/MORITZ

In the hours before

Local storm report, May 29, 4:10 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
510 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             1 W HOLBROOK            40.30N 100.03W
05/29/2015  E1.00 INCH       FURNAS             NE   TRAINED SPOTTER

            THIS OCCURRED ON HIGHWAY 6/34. ALSO...50 TO 60 MPH
            OCCURRED JUST BEFORE THE HAIL FELL.

&&

HEINLEIN
Local storm report, May 29, 4:54 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
554 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND GST     EDISON                  40.28N 99.78W
05/29/2015  M57 MPH          FURNAS             NE   TRAINED SPOTTER

            MEASURED 57 MPH. KNOCKED OUT POWER TO ALL OF EDISON.

&&

SALTZMAN

The radar

The Grand Island radar (KUEX), 107 km away, was scanning. The volume nearest the first event began at 22:53 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
May 29, 4:56 PM CST
Where
Phillips County, 4 mi W of Long Is
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.950, -99.606

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Phillips

When
May 29, 5:03 PM CST
Where
Phillips County, Logan
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.670, -99.570

Thunderstorm Wind, Phillips

When
May 29, 5:19 PM CST
Where
Phillips County, 9 mi N of Phillipsburg
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.880, -99.320

An outbuilding suffered roof damage approximately 9 miles north of Phillipsburg. This was on the east side of Highway 183 just south of Hunter Road.

Thunderstorm Wind, Phillips

When
May 29, 5:21 PM CST
Where
Phillips County, Phillipsburg Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
39.730, -99.320

Hail, Jewell

When
May 29, 5:50 PM CST
Where
Jewell County, 3 mi N of Webber
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.973, -98.030

Thunderstorm Wind, Jewell

When
May 29, 5:50 PM CST
Where
Jewell County, 4 mi E of Webber
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
39.930, -97.954

Irrigation pipes were moved and a irrigation pivot was tipped over.

Thunderstorm Wind, Smith

When
May 29, 5:58 PM CST to 6:05 PM CST
Where
Smith County, 1 mi N of Gaylord to Gaylord
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
39.664, -98.850

Wind gusts were estimated to be between 60 and 70 MPH. Penny sized hail accompanied the wind.

Hail, Smith

When
May 29, 5:59 PM CST
Where
Smith County, 4 mi W of Smith Center
Measured
0.75 in hail
Reported by
911 Call Center
Coordinates
39.780, -98.855

Thunderstorm Wind, Smith

When
May 29, 6:02 PM CST
Where
Smith County, Smith Center Arpt
Measured
63 kt (72 mph) measured gust
Property damage
$50,000
Reported by
AWOS
Coordinates
39.750, -98.780

The end time of these strong winds is unknown, as the AWOS was inoperable following this gust. The cooperative observer in Smith Center reported that large tree limbs and power were downed.

Hail, Smith

When
May 29, 6:05 PM CST
Where
Smith County, Smith Center
Measured
1.75 in hail
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.780, -98.780

Thunderstorm Wind, Osborne

When
May 29, 6:25 PM CST
Where
Osborne County, 2 mi E of Osborne
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
39.430, -98.662

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Smith

When
May 29, 6:42 PM CST
Where
Smith County, 2 mi S of Lebanon
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
39.791, -98.550

Thunderstorm Wind, Mitchell

When
May 29, 6:50 PM CST
Where
Mitchell County, 4 mi S of Glen Elder
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.442, -98.300

A tree limb up to 10 inches in diameter knocked down a HAM radio antenna.

Thunderstorm Wind, Mitchell

When
May 29, 6:59 PM CST
Where
Mitchell County, 6 mi NW of Beloit
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.531, -98.200

Tree limbs between 6 and 8 inches in diameter were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569509, 569510, 569511, 569512, 569513, 569514, 569515, 569517, 569518, 569519, 569525, 569521, 569523, 569524.